Free Content

Wind-driven ocean circulation and equilibrium statistical mechanics

Authors: Griffa, Annalisa; Salmon, Rick

Source: Journal of Marine Research, Volume 47, Number 3, August 1989 , pp. 457-492(36)

Publisher: Sears Foundation for Marine Research

Buy & download fulltext article:

Free content The full text is free.

View now:
PDF 1,458.9kb 

Abstract:

In this paper, we show that numerical solutions of the single-layer quasigeostrophic equation in a beta-plane basin approach the state predicted by equilibrium statistical mechanics when the forcing and dissipation are (unrealistically) zero. This equilibrium state, which we call Fofonoff flow, consists of a quasi-steady uniform westward interior flow closed by inertial boundary layers. When wind stress and bottom drag are switched on, we find that the nonlinear terms in the quasigeostrophic equation still try to drive the flow toward Fofonoff flow, but their success at this depends strongly on the geometry of the wind stress. If the prescribed wind stress exerts a torque with the right sign to balance the bottom-drag torque around every closed streamline of the Fofonoff flow, then solutions to the wind-driven quasigeostrophic equation are energetic, Fofonoff-like, and nearly steady. If, on the other hand, the wind opposes Fofonoff flow, the wind-driven solutions are turbulent, with small mean flows, and much less energy. Our results suggest that integral conservation laws (on which the equilibrium statistical mechanics is solely based) largely define the role of the nonlinearities in the quasigeostrophic equation. To support this viewpoint, we demonstrate a resemblance between the solutions of the quasigeostrophic equation and the solutions of a stochastic model equation. The stochastic model equation, in which the advected vorticity is replaced by a random variable, has only gross conservation laws in common with the quasigeostrophic equation.

Document Type: Research Article

DOI: http://dx.doi.org/10.1357/002224089785076235

Publication date: August 1, 1989

More about this publication?
  • The Journal of Marine Research publishes peer-reviewed research articles covering a broad array of topics in physical, biological and chemical oceanography. Articles that deal with processes, as well as those that report significant observations, are welcome. In the area of biology, studies involving coupling between ecological and physical processes are preferred over those that report systematics. Authors benefit from thorough reviews of their manuscripts, where an attempt is made to maximize clarity. The time between submission and publication is kept to a minimum; there is no page charge.
  • Editorial Board
  • Information for Authors
  • Subscribe to this Title
  • ingentaconnect is not responsible for the content or availability of external websites
Related content

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page